Metabolic decompensation in pump users due to lispro insulin precipitationBMJ 2002; 324 doi: https://doi.org/10.1136/bmj.324.7348.1253 (Published 25 May 2002) Cite this as: BMJ 2002;324:1253
- Howard A Wolpert,
- Raquel N Faradji,
- Susan Bonner-Weir,
- Myra A Lipes
Small, short term studies show that lispro insulin (Humalog; Eli Lilly & Co, Indianapolis, IN), commonly used in pump therapy, is stable in insulin pumps.1 However, in agreement with reports by others,2 we have noted several patients who have developed erratic and unpredictable glucose fluctuations with lispro insulin that have resolved when the treatment was changed to buffered regular insulin (Velosulin; Novo Nordisk, Princeton, NJ) and aspart insulin (Novolog; Novo Nordisk, Princeton, NJ). We have confirmed insulin precipitation in the infusion catheters used by two patients.
A 42 year old woman who had type 1 diabetes mellitus for 31 years had excellent glycaemic control (haemoglobin A1c 6.1%) using buffered regular insulin in her Minimed 507C pump (Medtronic Minimed, Northridge, CA). Forty hours after changing to lispro insulin she awoke from sleep with nausea; her fingerstick blood glucose concentration was 21.4 mmol/l and ketone bodies were present in her urine. Troubleshooting revealed that her Silouette infusion catheter was blocked (figure). Radioimmunoassay confirmed that the precipitate occluding the catheter was insulin. Her treatment was changed back to buffered regular insulin and no recurrences of catheter occlusion occurred. She subsequently changed to aspart insulin and, to date, after five months has had no catheter blockages.
A 31 year old woman who had type 1 diabetes mellitus for 12 years (haemoglobin A1c 6.5%) was using a Disetronic H-Tron V-100 pump (Disetronic Medical Systems, Minneapolis, MN). After her treatment was changed from buffered regular insulin to lispro insulin, her glucose concentration sometimes fluctuated unexpectedly. These episodes resolved when the infusion catheter was removed. The outer wall of the Sof-Set catheter that had been removed after one of these episodes showed a white precipitate, and staining with dithizone (diphenylthiocarbozone) confirmed that the precipitate was insulin (figure).
Patients who use lispro insulin in their pumps and who have unpredictable glucose fluctuations should be advised to consider changing to buffered regular insulin or aspart insulin. The two cases described above indicate that instability of lispro insulin is not specific to a particular infusion catheter or type of pump.
We thank Mr Richard Parent for helping to prepare the staining of the catheters.
Competing interests None declared.